MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT; VENTRICULAR (ASSIST) BYPASS
Model Number 107801
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was admitted into the hospital on (b)(6) 2025 night.He had a heartmate 2.While interrogating the patient's alarm history on the left ventricular assist device (lvad) monitor on (b)(6) 2025 morning, the monitor screen showed driveline fault alarm.There was no active alarm on the system controller.The driveline fault alarm on the monitor went away while still looking at the history.Upon review of alarm history, it went back on (b)(6) 2025.The patient had 1 driveline fault alarm on (b)(6) 2025, 2 driveline fault alarms on (b)(6) 2025, and on (b)(6) 2025 the patient had multiple driveline fault alarms.The patient denied hearing any alarms or seeing any yellow wrench alarms anytime recently.There were rare system information alarms on history.No other random alarms were noted.There was a pattern of low battery that suggested the patient might have slept on battery.The patient admitted to sleeping on batteries and was reeducated on the recommendations and dangers of sleeping on battery and not mobile power unit (mpu).The patient did have rescue tape all down their driveline.It was strange that the monitor was actively showing driveline fault alarm and the system controller was not alarming.After the data was downloaded, a self-test was done, and the system controller was synced with the monitor.The driveline fault alarm was not active on the monitor screen at that point.No other alarms were noted on the system controller history either.The log files contained intermittent driveline faults.A system controller exchange was recommended if the patient can sale tolerate the exchange.It was asked to perform 25 power cable alternating disconnects with the black then white controller power leads following the system controller exchange.New log files were also asked to be sent.The system controller was later exchanged, and the new log files were provided.25 alternating white and black power cable disconnects were done.After the last sent log files on (b)(6) 2025, the patient had 1 driveline fault alarm at 22:56 on the night on (b)(6) 2025.The patient denied the system controller alarming again at that time.The driveline was manipulated all the way down and had the patient move around.No driveline fault alarm occurred with any of that movement or manipulation.There were no significant weight gain or loss and no significant recent trauma to the driveline.The new log files contained brief alarms related to the system controller exchange.Following these initial alarms, the log files contained data associated with requested power cable disconnects.No new driveline faults alarms were recorded in this log files.The pump appeared to be operating as intended.Continued monitoring was recommended.
 
Additional Manufacturer Narrative
No further info was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
 
Event or Problem Description
There were no images of the damage to the driveline.It was noted that the patient had rescue tape along the whole length of the driveline, so it was unable to assess how damaged the outside coating was.
 
Event or Problem Description
It was said the patient continued to have driveline faults, which was originally cleared after the system controller change out in october.Driveline faults were noted, and log files were sent.The patient was still having driveline faults.Log files captured driveline fault events on 13dec2025, 18dec2025, 19dec2025, 20dec2025, and 21dec2025.Another system controller exchange was recommended if the patient can tolerate a brief pump stop.Once the controller was exchanged, it was asked to perform 25 power cable disconnect so some data can be logged into the controller.It was also asked to take x-ray images of the driveline.A fluoroscopy was performed on (b)(6) 2025 which was fully negative and showed no breaks in the line.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
G3 of the previous report was 28oct2025 but was actually 24oct2025.No further info was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: review of the submitted log files confirmed the report of driveline fault alarms.Damage to the driveline could not be confirmed as no photos were submitted for review.A specific cause for the driveline fault alarms and damage to the driveline could not be conclusively determined through this evaluation.The submitted log files captured driveline fault alarms on (b)(6) 2025.Following the controller exchange on (b)(6) 2025, no further driveline fault alarms were captured through (b)(6) 2025.Additional driveline fault alarms were later captured on (b)(6) 2025.No other notable events or alarms were captured, and the device appeared to operate as intended at the set speed.The patient remains ongoing on heartmate ii left ventricular assist system, serial number (b)(6), with no further related events reported at this time.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revisions of the instructions for use (ifu) and patient handbook can be found on the eifu page of the abbott website.The heartmate ii left ventricular assist system (lvas) ifu, rev.B and the heartmate ii patient handbook, rev.C, are currently available.Section 7 of the ifu and section 5 of the patient handbook, "alarms and troubleshooting", outline system controller alarms, including driveline faults, as well as how to respond to each alarm condition.Section 8 of the patient handbook, ¿handling emergencies¿, lists examples of emergencies and the recommended actions associated with these emergencies.Furthermore, the patient handbook instructs the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Section 6 of the ifu, ¿patient care and management¿ discusses damage due to wear and fatigue of the driveline.This section also contains information on ¿caring for the driveline¿ (under ¿ongoing system assessment and care¿) and provides possible indications of driveline damage as well as how to respond to such events.This section also instructs to check the driveline daily for signs of damage, such as cuts, holes, or tears.Section 8 of the ifu, ¿equipment storage and care¿ also contains information on ¿care of the driveline,¿ and provides possible indications of driveline damage.Section 4 of the patient handbook, ¿living with the heartmate ii¿ contains information on caring for the driveline.Section 6 of the patient handbook, "caring for the equipment" discusses damage due to wear and fatigue of the driveline and outlines indications of driveline damage, as well as how to respond to such events.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Waveforms were sent to capture the recent driveline fault alarms while patient was hospitalized on (b)(6) 2025.The patient was visiting and would follow up with the implanting center.The log file captured intermittent driveline fault events throughout the log.Phase data showed monitored wire of phase 1 (green) having some continuity issues that did not look completely broken.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23417472
Report Number2916596-2025-06969
Device Sequence Number13032786
Product Code DSQ
UDI-Device Identifier00813024011996
UDI-Public(01)00813024011996(17)210228
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2021
Device Model Number107801
Device Catalogue Number107801
Device Lot Number6417463
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2025
Supplement Date Received by Manufacturer10/28/2025
11/03/2025
12/23/2025
01/23/2026
Initial Report FDA Received Date10/29/2025
Supplement Report FDA Received Date11/03/2025
11/04/2025
01/12/2026
01/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age34 YR
Patient SexMale
Patient Weight86 KG